Q: One of my patients with bulimia nervosa has had troubling periods of dystonia for some time. Among the medications she has been taking is bupropion. Could this be the underlying cause? (A.J., Cleveland)
A: Bupropion is a dopaminergic and nonadrenergic antidepressant available under trade names such as Wellbutrin® or Zyban®. It is used to treat major depressive disorders, sexual side effects of selective reuptake inhibitors, and as a smoking cessation aid. Bupropion has also been shown to diminish bulimia symptoms but—importantly— carries increased risk of seizures among those with BN (presumably related to electrolyte disturbances from purging) and thus is not usually used for patients with BN.
For your patient, the bupropion is possibly related to the muscle symptoms. Recently a team of Iranian physicians described the case of a patient similar to yours (J Family Med Prim Care. 2021; 10:1034). The Iranian physicians’ patient was a 34-year-old woman with BN who developed dystonia after 8 months of treatment with bupropion. At first she received slow-release bupropion at an initial dose of 75 mg; she was being treated for feelings of sadness and impatience (usually in the mornings), and her dosage was gradually increased to 450 mg/day. After about 3 days, this patient had painful muscle contractions in her legs and thighs, along with respiratory and abdominal pain. She reported feeling that she was “suffocating.” After a visit to the emergency department, she received 10 g of diazepam intramuscularly. Then, symptoms resolved shortly after receiving 2 mg of the anticholinergic biperiden intravenously. She was advised to stop taking buproprion, and follow-up over several months showed no more instances of dystonia. Of course, unless the purging had ceased, it would have been wise to have switched to another antidepressant, given the risk of seizures.
Acute dystonia can appear as a side effect of medications, most often during treatment with antipsychotic drugs, and is often frightening for patients. The authors advise clinicians to be alert to the possible development of acute dystonia in patients receiving dopaminergic drugs.